Thunderstorm Wind, Washakie
- When
- June 23, 3:30 PM MST to 3:31 PM MST
- Where
- Washakie County, Worland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -107.970
Please see episode for narrative.
A dry microburst from a high based thunderstorm downed trees and powerlines in Washakie County at Worland, Wyoming. Winds were estimated at around 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A dry microburst from a high based thunderstorm downed trees and powerlines in Washakie County at Worland, Wyoming. Winds were estimated at around 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 23, 12:33 PM MST, 2 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 133 PM MDT Wed Jun 23 2021 .SHORT TERM...(This evening through Thursday night) Issued at 130 PM MDT Wed Jun 23 2021 Current pattern is bringing together increased moisture over the area from the SSW and a weak disturbance moving west to east across southern Montana. The slightly increased instability today of LIs from 0 to -2 C with the increased moisture has brought more clouds and already some showers with isolated thunderstorms early this afternoon. According to the latest high resolution models, the best chances for showers and thunderstorms is from southwest WY northeast to north-central WY. We have already seen 40 kt gust at KBPI with a weak cell and some in cloud lightning. Gusty outflow winds of 40-50 kts are the main threat from the showers and thunderstorms today, along with a slight chance of cloud to ground lightning without rain. Convective activity across northern WY will likely develop first over YNP around 3pm then move eastward. SPC has extended the marginal risk of severe storms into Johnson County - best bet right now is for a stronger storm in east-central Johnson County early this evening that moves eastward to NE WY. Lingering showers may continue through midnight across northern WY as conditions calm down for the full moon overnight. Thursday looks to be much more active over the forecast area. A shortwave trough is expected to eject NE off the CA low over the Intermountain West and bring higher moisture along with more instability. Clouds will increase from the southwest by sunrise and showers should develop over SW WY before noon. Showers and thunderstorms are expected over most of the area from late morning through the evening. With the increased moisture, wind gusts will likely be less than today (30-45 mph) and there is a higher chance for moderate rain. Both the NAM and the GFS are showing the potential for decent accumulated precipitation. Another shortwave trough will also move SE from western Montana to bring northerly surface flow and cooler air into northern WY. This boundary has the potential for creating a focus for storms Thursday evening from the NW WY mountains SE into central WY. The trough will remain over western and central WY into Friday morning, allowing for showers and isolated thunderstorms to continue Thursday night. Temperatures will be more "normal" on Thursday and below normal on Friday as a result. Would not be surprised at all if some areas get over an inch of precipitation by Friday morning. Will continue to monitor streamflows as a result with the higher elevation streams and rivers still running higher than normal due to continued snowmelt. .LONG TERM...(Friday through Wednesday) Issued at 130 PM MDT Wed Jun 23 2021 The trough will continue a slow trek across Wyoming on Friday with a decent supply of moisture. Widespread rain showers for the region with isolated afternoon and evening thunderstorms. Saturday will see the trough move into the plains and flow switching to the north across the forecast area. Saturday and Sunday are still showing an unsettled pattern. Models are still inconsistent between runs, and all over the place with the chances and location of any moisture. It does look to be drier over the weekend, so we will maintain the much lower PoPs. The weekend and Monday will see gusty winds develop in the afternoons. On Sunday behind the trough, a strong high will move into the Pacific Northwest bringing a much drier pattern to the region. It will start to warm on Sunday with temperatures climbing back into the upper 80s and low 90s by Wednesday. Warmest areas could see a return to high temperatures exceeding 100 degrees by mid week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday) Issued at 1155 AM MDT Wed Jun 23 2021 General VFR conditions are expected throughout the forecast period, though slight chance of MVFR under and around showers and thunderstorms. All of western and central Wyoming is under SPC Day1 general thunderstorm outlook for today, with higher chances toward northeast WY. At this time, feel best chances are from southwest WY toward north-central WY, potentially impacting KRKS/KBPI/KPNA/KLND/KRIW/KWRL/KCOD (all but KJAC and KCPR). Main threat from the storms this afternoon and early evening will be gusty outflow winds. Many terminals will see gusty wind of 20-25 kts as winds increase. Convective activity should diminish by 24/02Z with showers possibly lingering around KCOD through 24/06Z. Outflow winds are likely to bring wind direction changes as well. Clouds will increase from the southwest by sunrise, with showers possible over the higher terrain and SW WY before 24/18Z. Much better chance for widespread showers and thunderstorms Thursday afternoon and evening with possible areas of moderate rain. && .FIRE WEATHER... Issued AT 130 PM MDT Wed Jun 23 2021 A weak disturbance is passing through southern Montana today, and increasing moisture is moving over the area from the SSW. Weak instability has increased clouds this afternoon and some showers and thunderstorms are expected through about 8pm from SW Y to north-central WY. For most of the storms, the threat will be virga with strong gusty outflow winds. Storms across northern WY are more likely to produce light to moderate rain. Elevated fire weather conditions also continue through 8pm for most of central and southern WY due to wind gusts of 20-25 mph and humidities below 15 percent. There is a slight chance of dry lightning from the isolated storms. Conditions generally become mild overnight with increasing clouds from Utah. Thursday should see showers moving NE from northern Utah. Widespread thunderstorms are expected by noon Thursday, with the threats gusty outflow wind and moderate rain. Cooler air will move into the area Thursday afternoon. The cool and moist conditions will continue into Friday with scattered showers. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...McDonald LONG TERM...Swanson AVIATION...McDonald FIRE WEATHER...McDonald
Hazardous Weather Outlook National Weather Service Riverton WY 250 AM MDT Wed Jun 23 2021 WYZ001>020-022>030-241100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 250 AM MDT Wed Jun 23 2021 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Elevated fire weather is likely this afternoon across much of central and southern Wyoming. Isolated afternoon and evening thunderstorms possible. Strong wind gusts are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday and Friday...Scattered thunderstorms possible across the entire area, most numerous in the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures. TEAM RIVERTON
Special Weather Statement National Weather Service Riverton WY 410 PM MDT Wed Jun 23 2021 WYZ001-232245- Yellowstone National Park- 410 PM MDT Wed Jun 23 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND NORTH CENTRAL TETON COUNTIES UNTIL 445 PM MDT... At 410 PM MDT, Doppler radar was tracking a strong thunderstorm near Harlequin Lake, or 10 miles east of West Yellowstone, moving east at 20 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Madison and Firehole Canyon around 415 PM MDT. Gibbons Falls and Twin Lakes around 430 PM MDT. Norris Junction around 435 PM MDT. Virginia Cascade and Grebe Lake around 445 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Riverton. && LAT...LON 4461 11100 4479 11097 4479 11052 4452 11057 TIME...MOT...LOC 2210Z 278DEG 18KT 4469 11089 TL
The Riverton/Lander radar (KRIW), 114 km away, was scanning. The volume nearest the first event began at 22:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
Please see episode for narrative.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964942.